MAUDE Adverse Event Report: SYNTHES TUTTLINGEN CHISEL BLADE 16MM; CHISEL,SURGICAL INSTRUMENT

SYNTHES TUTTLINGEN CHISEL BLADE 16MM; CHISEL,SURGICAL INSTRUMENT
Catalog Number 399.56
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.The subject device is not expected to be returned to the synthes manufacturer for evaluation.The investigation could not be completed; no conclusion could be drawn, as no product was received.The subject device was reportedly discarded.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: feb 24, 2016.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an osteotomy procedure of the pelvis on (b)(6) 2017, a chisel broke.It was reported that as the surgeon was trying to complete one of his cuts by using the chisel to cut through the pelvis, as he twisted the chisel, it snapped.The chisel broke around the handle so that the blade was one large piece.It was reported that the broken piece was easily retrieved and the surgeon completed the procedure with an osteotome.Another chisel was readily available if needed but was not used.There was a five (5) minute delay to retrieve the broken part and no fragments remained in the patient.The patient was implanted with three (3) pelvic screws.The surgery was completed successfully and the patient was reported to be in good condition.Concomitant device: mallet (part #unknown, lot #unknown, quantity 1), osteotome (part #unknown, lot #unknown, quantity 1).This report is 1 of 1 for (b)(4).

Brand Name
CHISEL BLADE 16MM
Common Device Name
CHISEL,SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6318061
Report Number9680938-2017-10017
Device Sequence Number19065629
Product Code FZO
UDI-Device Identifier10886982202925
UDI-Public(01)10886982202925(10)T132790
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 01/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.56
Device Lot NumberT132790
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2017
Initial Report FDA Received Date02/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN MALLET, QTY 1; UNKNOWN OSTEOTOME DEVICE, QTY 1
Patient Age16 YR
Patient Weight65